PEORIA, Ill. (WMBD) – Peoria officials are warning that a powerful drug is secretly being sold on both Peoria and Tazewell county streets.
They said some people think they’re buying “Percocet” pills on the street, but are actually and unknowingly buying pills that are straight Fentanyl.
Chris Schaffner, program director with JOLT Harm Reduction in Peoria, said this is a trend that was also seen in Central Illinois last year.
“Now we’re seeing a resurgence, and we’re seeing overdoses related to it in Peoria and Tazewell County,” Schaffner said.
Schaffner said a buyer recently purchased the fake pain pills on the street and, after taking one, noticed something wasn’t right. He said they [at JOLT Harm Reduction] tested one of the pills and the results came back negative for opiates but positive for Fentanyl.
He said there was recently a similar instance in Tazewell County.
“It was a synthetic opiate that doesn’t come up under your normal opioid test,” Schaffner said.
Schaffner said when it comes to the potency of medication, Fentanyl compared to Percocet is a night and day difference. He said Fentanyl is 100 times more potent than heroin and morphine.
“With these synthetics, we can far surpass what these drugs can do naturally, and it poses a pretty significant risk,” Schaffner said. “It’s very fast-acting and it gets into the body, and it sits in those receptors in the brain that control your breathing and just shuts it down.”
Schaffner said selling these Fentanyl pills under the guise of Percocets not only violates the consent of those who are buying them, but it’s landing people in the hospital and leading to more questions.
“If the Percocet that’s being sold is not actually Percocet, what other pills are on the market and what other substances are on the market that could be contaminated with other substances,” Schaffner said.
Jamie Harwood, Peoria County Coroner, said so far this year there have been more than 15 drug overdose cases in Peoria County, all involving Fentanyl. Harwood said these numbers are actually down compared to this time last year, but he’s still advising caution.
“It stands to reason if you are using cocaine if you’re getting a pill off the street that you believed to be something, don’t take it,” Harwood said. “These things are being mixed in it, and we’re seeing tox screens that are off the charts with levels of Fentanyl.”
Harwood is also giving the signs of overdoses that people should look out for and call 911 if they notice.
“Sluggish, lips turning blue, pinpoint pupils, loss of responsiveness, slow breathing, slow heart rate,” Harwood said.
Schaffner also acknowledges that some people will continue to purchase pills off the street. He said if that’s the case, make sure to have Narcan present and get the substances tested to know for sure what’s being consumed.
He said JOLT Harm Reduction can provide both Narcan and Fentanyl testing strips.